Supersensitivity psychosis in a case with clozapine tolerance


OZCAN S. , SOYDAN A., Tamam L.

EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES, cilt.16, ss.70-73, 2012 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 16
  • Basım Tarihi: 2012
  • Dergi Adı: EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES
  • Sayfa Sayısı: ss.70-73

Özet

Despite its serious side effects, clozapine is still the golden standard in treatment of schizophrenia due to its effectiveness and lack of extrapyramidal side effects. Some studies have mentioned withdrawal symptoms, including withdrawal psychosis after stopping clozapine, and have tried to explain this severe symptom through dopamine receptor supersensitivity. This phenomenon, called supersensitivity psychosis, can be explained by the development of tolerance towards the effect of the medication. In literature, there are several cases of supersensitivity psychosis while using other neuroleptics. However, to our knowledge, there are no published cases reporting an association between clozapine and supersensitivity psychosis. The current patient, who has been diagnosed as resistant schizophrenia, responded well to the clozapine in the beginning of treatment. Due to an effective dose of clozapine, he had psychotic exacerbation with significant positive symptoms. We discuss the probable reasons causing this situation and the relationship between tolerance to the treatment effect and the dopamine supersensitivity.